Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS Hanford, CA

August 27, 2011Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Aug 27, 2011, 4:18 PM PDT for Kern County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 4:18 PM PDT (23:18 UTC)
Expired
Aug 27, 2011, 5:00 PM PDT
In force
42 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS56 KHNX 272318
SVRHNX
CAC029-280000-
/O.NEW.KHNX.SV.W.0004.110827T2318Z-110828T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
418 PM PDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KERN COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF RIDGECREST...

* UNTIL 500 PM PDT

* AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM RIDGECREST TO 7 MILES SOUTHEAST OF CALIFORNIA CITY...OR ALONG
  A LINE EXTENDING FROM RIDGECREST TO 33 MILES SOUTH OF RIDGECREST...
  AND MOVING NORTH AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RANDSBURG BY 425 PM PDT...
  INYOKERN BY 445 PM PDT...
  RIDGECREST BY 450 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3489 11763 3483 11788 3562 11796 3581 11791
      3580 11764 3571 11763 3569 11764 3568 11761
      3565 11761 3564 11763 3553 11762
TIME...MOT...LOC 2317Z 172DEG 47KT 3577 11772 3567 11772
          3526 11772

$$

DUDLEY
1 follow-up statement
958 
WWUS56 KHNX 272348
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
448 PM PDT SAT AUG 27 2011

CAC029-280000-
/O.CON.KHNX.SV.W.0004.000000T0000Z-110828T0000Z/
KERN CA-
448 PM PDT SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR EASTERN KERN COUNTY...

AT 439 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 26 MILES
NORTH OF INDIAN WELLS CANYON TO 20 MILES NORTH OF INDIAN WELLS CANYON
TO 6 MILES NORTHWEST OF LAUREL MOUNTAIN...OR ALONG A LINE EXTENDING
FROM 20 MILES SOUTHEAST OF OLANCHA TO 23 MILES NORTH OF RIDGECREST TO
9 MILES SOUTHWEST OF RIDGECREST...MOVING NORTH AT 55 MPH. SPOTTERS 
IN SOUTH RIDGECREST ESTIMATED WINDS EXCEEDING 70 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RIDGECREST THROUGH 500 PM PDT
  INYOKERN THROUGH 500 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
SOUTHEAST KERN COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 3489 11763 3483 11788 3562 11796 3581 11791
      3580 11764 3571 11763 3569 11764 3568 11761
      3565 11761 3564 11763 3553 11762
TIME...MOT...LOC 2347Z 172DEG 47KT 3616 11779 3606 11779
          3565 11779

$$
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 27, 2:50 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
250 PM PDT SAT AUG 27 2011

.SYNOPSIS...
HIGH PRESSURE RIDGING WILL DOMINATE THE WEATHER PATTERN FOR THE
REMAINDER OF THE WEEKEND WITH WARMER THAN NORMAL TEMPERATURES. MID
LEVEL MOISTURE WILL CONTINUE OVER THE REGION ALONG WITH A SLIGHT
CHANCE OF THUNDERSTORMS OVER THE MOUNTAIN AND DESERT AREAS THROUGH
THE WEEKEND. THE RIDGE IS EXPECTED TO WEAKEN EARLY NEXT WEEK WITH
TEMPERATURES NOTICEABLY COOLER BY MID-WEEK.

&&

.DISCUSSION...
REGIONAL DOPPLER RADARS SHOWING ISOLATED CONVECTION FLARING UP
THIS AFTERNOON...MAINLY ALONG THE SIERRA NEVADA CREST AND THE
SOUTHERN SLOPES OF THE TEHACHAPI/S. BASED ON THE AREA OF
INSTABILITY AND OROGRAPHIC LIFT THIS AFTERNOON...WILL EXPECT THE
CONVECTION TO REMAIN CONFINED TO THE MOUNTAIN REGIONS. IN
ADDITION...SHORT RANGE MODELS STILL PROGGING A WEAK SHORT WAVE
TROF RIDING AROUND THE FOUR CORNERS RIDGE AND PUSHING THROUGH THE
EASTERN SIDE OF THE DISTRICT THIS EVENING. THIS TROF MAY GIVE THE
MOUNTAINS ADDITIONAL LIFT TO SUPPORT EVENING CONVECTION BEFORE
DIMINISHING OVERNIGHT. BY SUNDAY MORNING...MODELS PROG FRIDAY
AFTERNOON/S UPPER LOW OVER THE PACIFIC NORTHWEST AS THE FOUR
CORNERS RIDGE CONTINUES TO BUILD WESTWARD. THEREFORE...WILL EXPECT
AN EVEN WARMER DAY ON SUNDAY BEFORE THE UPPER LOW MOVES FROM THE
PACIFIC NORTHWEST TO THE INTER MOUNTAIN WEST. BY SUNDAY
AFTERNOON...THE FLOW ALOFT WILL STILL BE SOUTHERLY AND ALLOW FOR A
CONTINUATION OF THE MONSOONAL AIRFLOW. THEREFORE...WILL CONTINUE
TO MENTION SLIGHT CHANCES OF AFTERNOON THUNDERSTORMS FOR ONE MORE
DAY. BY SUNDAY NIGHT...THE FLOW ALOFT BEGINS TO CHANGE IN RESPONSE
TO THE TRAVELING UPPER LOW WHICH WILL GIVE THE REGION A BETTER
ONSHORE FLOW PATTERN AND RESULT IN A DRYING AND COOLING TREND.
SHORT RANGE ENSEMBLES AGREE WITH THIS CHANGE AS IT SHOW VERY
LITTLE UNCERTAINTY WITH THE PLACEMENT OF THE UPPER LOW TOWARD NEXT
MONDAY ALONG WITH A SECONDARY TROF PUSHING INTO NORTHERN
CALIFORNIA.

BY WEDNESDAY...THE MAIN AREA OF THE SECONDARY TROF THAT BEGIN
PUSHING INTO THE AREA EARLIER IN THE WEEK WILL DEEPEN AND PUSH
CLOSER TO THE NORTHWEST WASHINGTON COAST. WITH DEEPENING TROF WILL
INCREASE THE STRENGTH OF THE ONSHORE FLOW PATTERN AND CONTINUE THE
COOLING TREND OVER CENTRAL CALIFORNIA. AT THIS POINT...WILL EXPECT
TEMPERATURES TO BECOME MORE SEASONAL AS DRY COOL AIR FILTERS IN
FROM THE COAST. TOWARD THE END OF THE COMING WEEK...LONGER RANGE
MODELS SHOW THE UPPER TROF MOVING INTO THE NORTHERN ROCKIES AND
CONTINUE THE ONSHORE FLOW PATTERN. BY NEXT WEEKEND...THE FLOW
STARTS ITS SHIFT TOWARDS A MORE SOUTHERLY DIRECTION AS THE RIDGE
REBOUNDS. AT THIS POINT...WILL NOT INTRODUCE ANY PRECIP OVER THE
DISTRICT BY NEXT WEEKEND AS THE WESTERLY COMPONENT OF THE FLOW
ALOFT IS STILL TOO DOMINATE FOR A RETURN OF THE MONSOON.

&&

.AVIATION...
THE MONSOON FLOW WILL KEEP A MOIST AIRMASS ACROSS THE AREA WITH
ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND DESERT AREAS THROUGH
04Z THIS EVENING...AND POSSIBLY A FEW DEVELOPING NEAR THE SIERRA
CREST AFTER 18Z SUNDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED
ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z MONDAY.

&&

.AIR QUALITY ISSUES...ON SATURDAY AUGUST 27 2011...
UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO...KERN...MADERA AND
TULARE COUNTIES. FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Aug 27, 3:33 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
333 PM PDT SAT AUG 27 2011

CAZ099-272315-
KERN CA-
333 PM PDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
EDWARDS AFB TO 19 MILES SOUTHEAST OF CALIFORNIA CITY..AND MOVING
NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EDWARDS AFB...
   CALIFORNIA CITY...

LAT...LON 3481 11765 3482 11814 3503 11820 3533 11766
      3528 11762 3484 11762
TIME...MOT...LOC 2233Z 143DEG 22KT 3476 11806 3506 11758

DUDLEY

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:33 PM PDTSpecial Weather StatementHNX42 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.